AF Association
14,347 members17,314 posts

Swelling from using diltiazem

hi, i have some problems from using diltiazem 60 mg twice a day.my feet are swelling, also my sexual organs.even if i take diuretics no effects. I retain water in organism.i think my treatment is not good, or the special i have been doesn't know what to do.please help i don't want to retain no more water in my body. All the side effects of diltiazem are on me.

12 Replies
oldestnewest

I take diltiazem, but don't suffer from swollen feet or ankles (happily!). However, this is a known and common side effect I understand. Constipation is another side effect, and I don't suffer from that either. I'm lucky.

The consultant who prescribed this medication did warn me of the side effects and he also said in his letter to my GP that, "puffiness around the ankle is secondary to gravitational oedema and venous pooling and not due to heart failure." If I understood him correctly I think this may mean that taking a diuretic is of no use at all. Perhaps someone else here - BobD ? - could correct me if I am wrong.

If I were in your situation I think I would ask the consultant about an alternative medication as there must be other calcium channel blockers (like diltiazem) that you might try. It might also be that a beta-blocker is an appropriate medication. Only someone medically trained who knows and understands your particular condition would be able assess what might be more suitable.

I do hope you have a solution to your problem soon.

Reply

I can't take any calcium channel blockers for similar reasons regarding legs and feet If you have the problem with one CB then you are likely to have it with other such as amlodopine. Have you tried beta blockers?

Since we are not medically trained here we should not advise on what to take but do discuss with your cardiologist.

Reply

your feet and legs after you take beta blockers they come to normal?

Reply

Never took beta blockers as I was always on anti arrhythmic drugs but when I took calcium channel blockers they swelled up. Could hardly get my shoes on! Went down again once I stopped.

Reply

after how long did your feet come to normal after you quit taking diltiazem? In this time you were taking diuretics?

Reply

no and about two weeks.

Reply

Yes I had this whilst on calcium blocker verapamil. Put a large pillow under the foot of your mattress to raise the legs and the eight hours like this generally helps the fluid drain away.

Reply

my Specialist told me I will feel ill for 10 to 14 days on diltiazem but I ended up in A&E . They eventually took me off it as I was getting worse with a resting heart rate of 150. They have now put on my notes that I am allergic to diltiazem. I do have multi-conditions that do not help the treatment of my heart issues as my other meds do/can affect my treatment? I am also allergic to iodine?

I am now on 10 mg of Bisoporlol.

Be Well

Reply

did your feet come to normal? Your edema from your body gone away?

Reply

I rarely swell even on damage but the ankles did swell with diltiazem. I do get the odd day where they do swell but nothing like when I was on the diltiazem.

Reply

It's a miracle!!! After 1 day of not taking diltiazem pills, my feet starts to look normal.It's a huge step for my condition, step by step i will be perhaps normal, no edema i hope.It's the Miracle of God!!!

1 like
Reply

What are you taking instead because we do need t take blood thinners to avoid a stroke.

Reply

You may also like...